Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Vaginal itching, red body rashes, taken Celestamine for sinusitis. Side effect of medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
Could Celestamine actuall CAUSE vaginal itch? I was prescribed Celestamine for chronic sinusitis, and developed red/brown bumps (like a rash) in various places on my body, and then developed SEVERE viginal/vulva itching (no itch inside!). Because it was such a big help for my sinus condition I was planning to ask for a new prescription, however, since the old prescription ran out I am no longer experienceing the body rashes or vaginal itch!! If there's a chance the Celestamine could actually have caused those conditions, I don't want to go back on it even if it was the biggest help for my sinuses. Thank you for your help!
Posted Tue, 17 Apr 2012 in Women's Health
Answered by Dr. Sujeet N Charugulla 39 minutes later

Thanks for your query.

I shall try to address your concern based on your current given information.

Q) If "Celestine" can cause vaginal itch ?
- Celestine tablets have in them a combination of a corticosteroid called betamethasone and an antihistaminic called chlorpheniramine, both of which have targeted use for your chronic sinusitis condition. If this is prescribed on a long-term basis, your prescribing doctor would have detailed you on the possible risks involved. Of which, an infection mostly fungal could be a reason in your case.
And itching in the genitourinary region is the first symptom pending investigations and examination.

Q) Any Celestine alternative, as I do no want to take it again ?
- For your given condition of chronic sinusitis, Celestine in your case has been prescribed after due consideration of step-up and step-down therapies involved. In my opinion, corticosteroids are the mainstay of chronic therapy, but it is your examining physician/respiratory specialist who would have to take the decision based on the status of your sinusitis.

Vaginal itch also could be due to your menopausal age range that you belong to, and considering the Premarin therapy you are already taking, getting examined by a specialist gynecologist/geriatrician and discussing your present therapies, might help in the larger picture of your condition and present therapy.

I can see no other possible drug interaction that might be causing this condition at this present moment.

I would like to add that your smoking cessation therapy also needs review as you still are smoking 5 per day in spite of your Welbrtrin tablets. As smoking in itself can contribute to a dragon of conditions, its time you get more help like complementary therapies. Again, it is your geriatrician who has to review you for this and in turn you make a concerted effort to quit.

I hope I have answered your concern on a broad sense, now.

If you have additional questions regarding these recommendations as you prepare to make decision regarding future care, you should not hesitate to contact me.

Wish you Good Health.
Above answer was peer-reviewed by
Follow-up: Vaginal itching, red body rashes, taken Celestamine for sinusitis. Side effect of medication? 2 hours later
I do have an ENT follow-up apt and I see a primary care doctor on a regular basis, as well as a female doc. Because my female doc couldn't find anything evident, I currently have a biopsy apt scheduled, but the problem has significantly improved since I ran out of the Celestamine. When I visit my ENT specialist (for chronic sinusitis, and follow up from sinus surgery one year ago) I don't know if I should request it again. It was really a HUGE help for my sinuses, but I fear it may have caused the other undesirable condition. So my follow up question is.......IF the ENT prescribes it again, is there something I else he can also prescribe to counteract the likelihood of "the itch"? If not, I'll try to live with the sinusitis and forego the itch! Thank you for your help.

By the way, the 5 cigarettes a day is down from a pack a day and I do have a smoking cessation therapist. As for the post-menopausal age being the culprit, we have considered that but none of the remedies worked (Hormonal cream, petroleum jelly, Vagisil, Cortizone Cream, Monostat, and Neosporin!). I tried them all. The ONLY thing that provided any relief was Benadryl cream. Since I am still on a hormone replacement therapy, my doctor doesn't think menopausal dryness is the problem.

Thanks again,
Answered by Dr. Sujeet N Charugulla 2 hours later
Hello again,

Thanks for the detailed reply.

I can see that you have exhaustively tried many options for your concern. Medicine does need individualized treatment, in this case if you find something working, in your case as Benadryl did. The biopsy results would further help addressing your concern, as there would be concrete evidence.

For the sinus condition, I would suggest you discuss your above issue in detail with the ENT specialist, before the prescription is written down. I am sure the benefits and risks for you would be considered in all possibility even in the option of putting you on to Celestine or any better drug. Although, there are few other classes of drugs to put on to, but the risks just change names which must be in the domains of judgment of your ENT doctor only. Else, I could enumerate you at least 4 new drugs theoretically for the records, which is of no real use on paper. Hope you understand this.

You seem like a true fighter to me, one by accepting sinusitis rather than go through the itch, and two cutting down on your smoking. I suggested an septuagenarian patient of mine once, to try some good breathing techniques for his frontal sinus problem. It did work for him. Perhaps, you could too. Here in India, many do "pranayama" - you could google it. It claims benefits for smoking cessation too and would definitely be an add to Welburtrin tabs.

Hope I have made the Celestine aspect clear now.

I wish you best of health. And do get in touch with me anytime for follow up queries.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor